You are asked to review an 80 year old woman in the emergency department who has presented with a depressed conscious state. She has ischaemic heart disease and paroxysmal atrial fibrillation. Her medication  includes aspirin, metoprolol, and amiodarone. On examination  she has a temperature of 34.50 C she is drowsy with a GCS of 10, with a pulse of 50 bpm and a BP 90/40mmHg. CT brain scan shows age related atrophy.The blood results are shown.

Sodium

120

mmol/L

(137 -145)

Potassium

4

mmol/L

(3.5 – 5.0)

Urea

6

mmol/L

(2.5 – 7.5)

Creatinine

90

micromol/L

(50 - 100)

Measured Osmolality

255

mmol/kg

(280 - 300)

Glucose

3

mmol/L

3.5 – 6.0

CK

1000

U/L

(20 - 200)

Cholesterol

7.2

mmol/L

(3.0-5.5)

a. What is the likely diagnosis and cause to account for all these blood results?

b. List 4 measures essential for the specific management of this patient.

[Click here to toggle visibility of the answers]

College Answer

a. What is the likely diagnosis and cause to account for all these blood results?
•    Hypothyroidism
•    Amiodarone

b. List 4 measures essential for the specific management of this patient.

•    Commence thyroxine, probably low dose (50-100ug/day and slowly increase) or administer T3 orally or intravenously
•    Commence on glucocorticoids (Hydrocortisone 50mg 6 hourly)
•    Correct the hypoglycaemia with intravenous glucose
•    Correct  the  hyponatraemia  very  slowly  with  hypertonic  saline  to  a  sodium 130mmol/L (no more than 2 mmol/L per hour)

Discussion

This is no mere hypothyroidism, college - its myxoedema coma. The condition is characterised by shock, hypothermia and obtundation; and its triggered by amiodarone therapy, among other things.The chapter on myxoedema coma treats these complications with a deserving degree of detail.

Management of this condition consists of the following steps:

  • Replace thyroid hormone - preferably IV
    • loading dose is 300-400μcg
    • a rising body temperature and normalising cardiovascular parameters alert you to the success of your management strategy
  • Replace corticosteroids - there is usually a concomitant adrenal insufficiency. One would use a "stress dose".
  • Good solid supportive management:
    • Establish an airway if this is needed
    • Maintain normoxia and normocapnea with the ventilator
    • Maintain normotension to support organ system perfusion, with a catecholamine infusion
    • Correct the Na+ deficit slowly- I am not sure why the college have specified such a vigorous replacement rate; most people would replace at a rate of rise of no more than 0.5mmol/L/hr, and one might even consider using water restriction alone.
    • Correct hypoglycaemia
    • Correct hypothermia with warming blanket

References

Summers, V. K. "Myxoedema coma." British medical journal 2.4832 (1953): 366.

Mathew, Vivek, et al. "Myxedema coma: a new look into an old crisis." Journal of thyroid research 2011 (2011).